Alert archive / Minnesota / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 38, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 24, 2023, 4:03 PM CDT for Dodge County, Minnesota. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 24, 2023, 4:03 PM CDT (21:03 UTC)
- Expired
- Jul 24, 2023, 4:54 PM CDT
- In force
- 51 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 2.0 in
- Wind
- 70.0 mph
County Dodge County, MN
The radar
The Minneapolis radar (KMPX), 107 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.1 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 282 J/kg
- Mixed-layer CIN
- -150 J/kg
- Mixed-layer LCL
- 1289 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 2:30 PM CDT, 1 hour 33 minutes earlier.
Area forecast discussion, Jul 24, 2:30 PM CDT, 1 hour 33 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 230 PM CDT Mon Jul 24 2023 .DISCUSSION...(Tonight through Monday) Issued at 230 PM CDT Mon Jul 24 2023 Key Messages: - Summer heat kicks in this week, highlighted by highs in the mid 90s for Wed-Fri. Heat indices around 100 at times for a few locations. Thu looks like the hottest day. - Sporadic shower/storm chances this week...with late Tue night/the weekend currently harboring the higher chances. * ISOLATED CONVECTION INTO THE EVENING (20-30%) A bit of shortwave energy along with a sfc boundary was working on about 1500 J/kg MUCAPE (via the RAP) over north-central MN...developing billowy cu and (very) isolated convection. Most CAMS continue to develop showers/storms as the day wears on, generally very spotty to scattered, east and southeastward - with more focus along the west-east lying sfc front across northern WI. CAMS tend to want to weaken the convection as it nears the local area, moving into drier/not as unstable environment. RAP looks to be mixing/drying out too much...so could be under doing the amount of instability available over western WI. For now will roll with 20-30% chances into the evening, mostly north of I-90 and along/east of the Mississippi river. Overnight, the RAP/HRRR hint that a small area of convection could get going north of I-94. Lingering pool of instability and the frontal boundary look to be the culprits, with a suggestion that weak low level moisture transport could also play a role. Differing opinions between the CAMS and the weak forcing lower confidence in this transpiring. Will keep out of the forecast for now and monitor model/observational trends and adjust forecast if needed. * HOT WEEK...but more seasonable weekend on tap No change with model expectations in the upper level flow for the week - upper level ridging builds in from the plains, but continues to show more flattening compared to the amplification it had over the west coast last week. Main heat dome holds to the west as a result. The long range guidance then continues to favor reestablishing the ridge back westward for the weekend, placing the upper mississippi river under northwest flow and relatively cooler, more seasonable air. The GFS continues to be ignored for the most part...suffering from overhyping of temps - too much mixing/super adiabatic profiles. Numerical guidance via the GFS loves +100 degrees Wed/Thu for KLSE while the EC is 10 degrees cooler. 925 mb temps in the NAM/EC top out +27/28 for Thu afternoon - very warm/hot, but not that far outside "the norm" for late July. EPS guidance places approx 75% of its members at 90+ degrees Thu/Fri...a slight shift later into the week for its favored warmest days. The GEFS, while too hot, still suggests the warmest days would be Wed/Thu. Rain/associated clouds could temper the heat a bit as we move through the week - but timing/location/higher chances remains uncertain - and won't try to nitpick temps down for any potential dousing of rain this many days out. Will continue to hold with the model blend for temps...keeping it very warm, but well below any record/near record values. Heat indices will hover around 100 for a few locations in the Wed-Fri time period - with Thu currently shaping up to be the hottest. Can't rule out the need for heat related head lines - specifically for Thu where more widespread 100+ heat indices could be reached. * RAIN CHANCES THIS WEEK - Late Tue Night, Fri-weekend holding most of the chances Various ripples in the upper level flow are progged to work from across the plains to the upper/middle mississippi river valleys this week. Long range guidance spin a shortwave across the region late Tue night-Wed and gets a bit more active as we move into the weekend. Low predictability at this juncture with location and there could be saturation issues. Instability on the lower end and not much for potential wind shear, at least until the weekend. Won't stray from model blend for chances - hovering in the 20-40% range. Expect more refinement (chances/areal extent) as we move through the week. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 101 PM CDT Mon Jul 24 2023 The main concern again will be with the possibility of valley fog at KLSE. There remains lower confidence right now as some model soundings suggest an increase in winds just above the surface overnight, which could limit potential impacts. Will also need to monitor the temperature/dewpoint differences through the evening. With these concerns in mind, will introduce BCFG but will not introduce any restrictions for this issuance. There are some chances for showers and storms this afternoon and evening across Wisconsin, with much of the guidance keeping these showers/storms brushing northeast of KLSE. Will continue to monitor conditions and make updates if needed, but have not included any mention in the TAF at this time. Otherwise, VFR conditions are expected for much of the TAF period. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && DISCUSSION...Rieck AVIATION.....EMS
Hazardous weather outlook, Jul 24, 5:45 AM CDT, 10 hours 18 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 545 AM CDT Mon Jul 24 2023 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-251200- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 545 AM CDT Mon Jul 24 2023 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Thunderstorms are possible this afternoon, mainly along and north of Interstate 94. More storms may develop in portions of northeast Iowa and southwest Wisconsin tonight. A few could be strong. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Temperatures warm into the low to mid 90s on Wednesday and Thursday with heat index values of 95 to 100. A few stronger storms could develop Tuesday night into Wednesday with more thunderstorm chances Thursday evening through Sunday. .SPOTTER INFORMATION STATEMENT... No action is needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled.
In the hours before
Special weather statement, Jul 24, 3:49 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service La Crosse WI
349 PM CDT Mon Jul 24 2023
MNZ086-242145-
Dodge MN-
349 PM CDT Mon Jul 24 2023
...A strong thunderstorm will impact portions of Dodge County through
445 PM CDT...
At 346 PM CDT, trained weather spotters reported a severe
thunderstorm near Stanton, or 8 miles east of Northfield, moving
south at 30 mph. This storm has had a history of producing hail over
1 inch in diameter.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Trained weather spotters.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
West Concord around 425 PM CDT.
Mantorville and Claremont around 435 PM CDT.
Dodge Center and Kasson around 440 PM CDT.
Hayfield around 445 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4402 9304 4420 9305 4420 9277 4399 9268
4390 9268 4385 9301 4402 9305
TIME...MOT...LOC 2046Z 346DEG 26KT 4441 9301
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
JSBThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 3:49 PM CDT | Special Weather Statement | ARX | Dodge | 56 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.